Alert archive / Minnesota / Special Weather Statements in 2023
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Jul 3, 2023, 9:32 PM CDT for Goodhue County, Minnesota. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 3, 2023, 9:32 PM CDT (02:32 UTC)
- Expired
- Jul 3, 2023, 10:30 PM CDT
- In force
- 58 min
- Issued by
- NWS Twin Cities, MN
- Hail
- 0.25 in
- Wind
- 30
County Goodhue County, MN
The radar
The Minneapolis radar (KMPX), 62 km from the middle of the area, began a volume at 02:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 2.5 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3291 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1395 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
534
WWUS83 KMPX 040232
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
932 PM CDT Mon Jul 3 2023
MNZ070-077-078-040330-
Dakota MN-Rice MN-Goodhue MN-
932 PM CDT Mon Jul 3 2023
...A strong thunderstorm will impact portions of south central
Dakota, west central Goodhue and northeastern Rice Counties through
1030 PM CDT...
At 932 PM CDT, Doppler radar was tracking a strong thunderstorm over
Stanton, or near Northfield, moving southeast at 10 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Stanton around 940 PM CDT.
Other locations in the path of this storm include Cannon Falls and
Nerstrand.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4438 9327 4460 9299 4451 9275 4425 9302
TIME...MOT...LOC 0232Z 301DEG 10KT 4446 9306
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
$$
CTGWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 3, 6:22 PM CDT, 3 hours 10 minutes earlier.
Area forecast discussion, Jul 3, 6:22 PM CDT, 3 hours 10 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Twin Cities/Chanhassen MN
622 PM CDT Mon Jul 3 2023
.DISCUSSION...(This evening through Monday)
Issued at 225 PM CDT Mon Jul 3 2023
KEY MESSAGES:
- Scattered strong storms this afternoon and evening, especially MSP
metro and northeast into WI. Wind is the primary threat.
- More widespread showers and storms on Tuesday across the entire
area, with a higher threat for strong/severe storms.
A cold front stretching from near Duluth into southwest Minnesota is
dividing the seasonably warm air to the north to the hot and humid
air to the south, where temperatures have risen into the lower and
middle 90s. This latter airmass is the focus for strong to severe
thunderstorm development later this afternoon and evening. The main
question is the degree of upper-level lift that will be in place to
support thunderstorm development along the boundary. Water vapor
imagery shows a very subtle mid-level wave entering northern and
central Minnesota, with the best lift up by Duluth where numerous
storms have already developed. This activity has developed quite a
bit faster and more widespread than model guidance had predicted,
which suggests ample upper support is indeed in place, and makes it
entirely possible this more aggressive trend could continue with
storms building southward into the MSP metro and south central
Minnesota/western Wisconsin through the evening. Shear is very weak,
but instability is high, so short-lived strong/severe storms are
quite possible with any activity that develops. Steep low- level
lapse rates and dry air aloft will be very favorable for strong
downbursts and associated cold pools/gust fronts with these storms,
so severe wind will be the main hazard for any outdoor activities
this evening. Frequent lightning and hail will also be possible. If
enough storms can develop, there is a potential for cold pools to
congeal and possibly drive convection to be more widespread than
currently anticipated. Otherwise expect the threat to remain fairly
scattered through the evening.
More widespread showers and thunderstorms are expected on
Tuesday/Independence Day as the primary upper trough approaches from
the north. This will bring slightly higher shear values into the
area, and support a more widespread severe thunderstorm threat *if*
enough instability is in place. This latter factor will be the main
question as there is the potential for rain and clouds to develop
through the overnight and early morning and cut down the available
instability. Areas that see sun for much of the day could see CAPE
values in excess of 2500 J/kg, which could support a multi-modal
severe threat including lines and isolated supercells, especially
near the front over central Minnesota where low-level shear will be
locally higher. This threat will need to wait until tomorrow morning
to be better assessed, once the evolution of overnight/early morning
activity is known.
By early Wednesday the primary front will swing through the area and
bring an end to precipitation chances for the remainder of the work
week. This will also usher in cooler and more pleasant weather, with
highs in the 70s Wednesday and Thursday, and rising back to near
normal by the end of the week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 621 PM CDT Mon Jul 3 2023
A cluster of multicell thunderstorms will continue making its way
across Wisconsin this evening. Should only have VCTS impacts for RNH
at this point and arrive at EAU later this evening. After these
storms pass it will be a mostly quiet VFR night with light winds.
Tomorrow morning a line of storms in the Dakotas could make its way
into western Minnesota, so kept the tempo groups in for that. Past
that the next round of more widespread thunderstorms would be
tomorrow evening. When thunderstorms pass through expect MVFR with
periods of IFR during the heaviest rain.
KMSP... For the rest of today into tomorrow morning storms should
remain away from the terminal area. Gusty winds again tomorrow
afternoon with thunderstorms once again possible tomorrow evening.
/OUTLOOK FOR KMSP/
WED...VFR Chc MVFR/TSRA. Winds NW 10-15 kts.
THU...VFR. Winds NW 5-10 kts.
FRI...VFR. Winds S 5-10 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Heat Advisory until 7 PM CDT this evening for Anoka-Carver-Chisago-
Dakota-Hennepin-Isanti-Ramsey-Scott-Sherburne-Washington-
Wright.
WI...None.
&&
DISCUSSION...DPH
AVIATION...NDCHazardous weather outlook, Jul 3, 3:01 PM CDT, 6 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 301 PM CDT Mon Jul 3 2023 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 042015- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 301 PM CDT Mon Jul 3 2023 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. There is a chance of thunderstorms this afternoon and tonight. A few storms may be severe with large hail and damaging winds, especially across southern Minnesota into western Wisconsin. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a slight risk of severe thunderstorms Tuesday afternoon and evening across much of the area. Large hail, damaging winds, and heavy rainfall are possible. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
In the hours before
Local storm report, Jul 3, 8:35 PM CDT, 57 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
835 PM CDT Mon Jul 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0833 PM Hail Hastings 44.74N 92.85W
07/03/2023 E1.00 inch Dakota MN Public
Photo of hail compared to quarter.
&&
CTGSpecial weather statement, Jul 3, 8:42 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
842 PM CDT Mon Jul 3 2023
MNZ070-040245-
Dakota MN-
842 PM CDT Mon Jul 3 2023
...A strong thunderstorm will impact portions of Dakota County
through 945 PM CDT...
At 842 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rosemount, or 17 miles northeast of Northfield, moving southeast at
15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of Dakota County,
including the following locations... Coates, Vermillion, Miesville,
Hampton, Lake Byllesby, Randolph and New Trier.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4472 9328 4481 9301 4477 9301 4477 9288
4475 9285 4473 9276 4471 9273 4463 9273
4462 9280 4454 9279 4454 9291 4451 9295
4452 9304 4447 9305
TIME...MOT...LOC 0142Z 315DEG 12KT 4469 9303
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CTGLocal storm report, Jul 3, 8:59 PM CDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
859 PM CDT Mon Jul 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0852 PM Hail 2 NNE Farmington 44.66N 93.13W
07/03/2023 E1.00 inch Dakota MN Trained Spotter
&&
CTGLocal storm report, Jul 3, 9:10 PM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
910 PM CDT Mon Jul 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0908 PM Hail 1 E Lakeville 44.68N 93.22W
07/03/2023 E1.00 inch Dakota MN Trained Spotter
&&
CTGLocal storm report, Jul 3, 9:16 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
916 PM CDT Mon Jul 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM Hail 2 SSE Apple Valley 44.70N 93.19W
07/03/2023 E1.90 inch Dakota MN Public
Biggest hail from 855pm to 905pm. Between
1.5-2 inches.
&&
CTGSpecial weather statement, Jul 3, 9:32 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
932 PM CDT Mon Jul 3 2023
MNZ070-077-078-040330-
Dakota MN-Rice MN-Goodhue MN-
932 PM CDT Mon Jul 3 2023
...A strong thunderstorm will impact portions of south central
Dakota, west central Goodhue and northeastern Rice Counties through
1030 PM CDT...
At 932 PM CDT, Doppler radar was tracking a strong thunderstorm over
Stanton, or near Northfield, moving southeast at 10 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Stanton around 940 PM CDT.
Other locations in the path of this storm include Cannon Falls and
Nerstrand.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4438 9327 4460 9299 4451 9275 4425 9302
TIME...MOT...LOC 0232Z 301DEG 10KT 4446 9306
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
CTGThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 8:14 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Washington | 46 min |
| Jul 3, 8:42 PM CDT | Special Weather Statement | MPX | Dakota | 63 min |
| Jul 3, 8:58 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Rice | 47 min |
| Jul 3, 9:05 PM CDT | Severe Thunderstorm Warning | MPX | Dakota | 40 min |
| Jul 4, 12:01 AM CDT | Special Weather Statement | MPX | Martin | 29 min |
| Jul 4, 6:34 AM CDT | Special Weather Statement | MPX | Lac qui Parle, Yellow Medicine | 26 min |
| Jul 4, 7:02 AM CDT | Special Weather Statement | MPX | Renville | 28 min |
| Jul 4, 7:38 AM CDT | Special Weather Statement | MPX | Renville | 37 min |
| Jul 4, 8:04 AM CDT | Severe Thunderstorm Warning | MPX | McLeod, Meeker, Renville | 28 min |
| Jul 4, 10:32 AM CDT | Special Weather Statement | MPX | Ramsey, Washington | 43 min |
| Jul 4, 10:57 AM CDT | Severe Thunderstorm Warning | MPX | Ramsey, Washington | 33 min |
| Jul 4, 11:06 AM CDT | Special Weather Statement | MPX | Washington | 24 min |
| Jul 3, 7:34 PM CDT | Flash Flood Warning | MPX | Saint Croix | 101 min |
| Jul 4, 11:43 AM CDT | Special Weather Statement | MPX | Saint Croix | 32 min |
| Jul 4, 12:08 PM CDT | Special Weather Statement | MPX | Barron | 37 min |
| Jul 4, 6:28 PM CDT | Tornado Warning | MPX | Pepin, Pierce | 32 min |
Nearby
Special Weather Statements in Minnesota, 2023Every special weather statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.